Rough Seas: Confronting the “experimental” aspects of experimental treatment

Note: Anything I share in posts related to my treatment are my own personal experience. It does not reflect what may happen to someone else, or what others should do. More so, I share these posts as a glimpse into my experience living with brain cancer. Hopefully there are parts of my story that resonate, areas of connection particularly in the emotional aspects of cancer, that may be helpful to you. If you ever have questions related to what I write, please contact me.

On Monday July 2nd, my ship left dock for its maiden voyage towards Uncharted Waters (the IDH2 inhibitor treatment). Unfortunately, there were no broken champagne bottles because I haven’t been able to drink an ounce of alcohol since my surgery :-(. To be honest, the maiden voyage was quite anti-climatic…taking a pill at 10pm and watching queer eye, but the ship departed nonetheless. (…I guess watching queer eye is a good way to start my voyage because even if I can’t drink, there’s no better group to watch drink than the Fab5)

Fab5.gif

In other news, Dr. Wen in Boston has been promoted to admiral, in charge of all the strategic planning of my treatment, while Dr. T at UCSF is now captain, responsible for the day-to-day operations.

Unfortunately, during our first day at sea, we ran into rough waters (…several new symptoms). It was hard to discern the origins of my symptoms because on the same day I started treatment, I also tapered my steroid dose. Below is a section of my symptom journal I kept before and during treatment. I recommend every patient keeps a symptom journal so that they can easily share with their physician the progression of their symptoms. Here is my journal unedited:

7/3/2018

AM

headache (3/10)

7/3/2018

AM & PM

Achy/cold-like feeling

7/4/2018

All day with periods without

Achy in muscle and hip joints. Feeling like flu but without fever,

Headache @4:15pm (4.5/10) constant headache @6:44pm (5.5/10)

7/5/2018

Sore hamstring and glutes. Skin sensitivity. On and off headaches

7/6/2018

Same soreness as above. Headache 6/10 @6:30pm (did go see a 3hr play) took 1 tylenol

7/7/2018

Same soreness. Dizziness @11:30am

7/8/2018

Worse soreness. Took 1 tylenol @10:00am that relieved the generalized soreness, but not soreness upon movement. Soreness returned and took Tylenol @6pm. Soreness was even worse and hurts while laying down. Took Tylenol @12am

7/9/2018

Woke up @4am with very bad aches. Had to take 1 Tylenol to fall asleep. Aches have moved to calves

7/10/2018

Woke up @3:30am with worse aches than the night before from lower back through both legs at ~8/10. Took 1 Tylenol and waited for pain to subside to be able to fall back to sleep. Was able to go on a walk in the morning, but felt a lot more tired. Took 1 Tylenol at 2:00pm and fell asleep. Was able to go on another walk after waking up. Took 1 Tylenol before bed @10pm after feeling generalized aches

The most challenging symptom that has been getting worse over time is the soreness in my legs. At first it started only in my glutes and hamstrings with certain movements, but progressed to generalized soreness that eventually would wake me up in the middle of the night. The soreness, almost like if you worked out super hard the day before and could barely move the next day, was significantly affecting my quality of life.

As my symptoms continued throughout the week I kept both Dr. Wen and Dr. T updated. They didn’t have many answers. They said, “it could be from the steroid tapering or the Enasidenib (…the IDH2 inhibitor).” They continued, “it (…the treatment) has only been used by a limited number of patients so it’s possible there are new side effects not well described.”

That’s when the “experimental” aspect of my experimental treatment truly hit me. We have no answers for when symptoms like this come up. That’s pretty disconcerting, frustrating, and honestly slightly scary. Is this from the drug, the steroids, or something else all together? Is it temporary…permanent?

At night, I would wake up to my legs in pain. After mentioning that to my doctor at UCSF, she wanted to temporarily stop treatment and increase my steroid dose. We were going to do some trial and error to see what the source of the pain might be. We needed to turn off the engine and wait out the storm.

Part of me wishes I never brought up my symptoms. I should have just powered through the pain to keep going with the treatment. This drug is my plan A. It’s the best route we have at the moment, and now we’re on pause. Given how experimental all this is, my mind started spinning with what-ifs. Does temporarily stopping treatment change the effectiveness of the drug? …No one knows because we don’t even know if the drug will be effective. However, not mentioning symptoms, especially those that affect my everyday life, doesn’t do me or my doctors any good. The goal is to have a proper balance between treatment and side effects I can manage.

I stopped treatment last night. When I woke up at 5am this morning with pain in my legs I was slightly relieved. Isn’t that weird, odd…confusing? Why would I be happy to have pain? My greatest fear is that these symptoms are related to the treatment, and may force me to stop treatment. What plan do we go with next? We spent so long putting together this plan. So many things landed into place for Plan A (my insurance, both medical institutions being on board, my opportunity to do the treatment in the Bay Area, etc. etc.). The last thing I want to do is start the planning all over. It’s exhausting…

This is all getting a bit ahead of myself until we have more information, but they’re real concerns. I always thought of the uncertainty of this treatment in terms of the outcomes, but I didn’t give much thought to the unknowns of the process…the side effects.

Perhaps none of this is related to the drug. That still leaves figuring out what is causing the discomfort in my legs. For a treatment that is supposed to be long-term, it is a bit frustrating that we are already hitting rough waters in the first week. I’m fortunate though to have Dr. T and her team here at UCSF help me navigate these rough waters and solve this symptom puzzle. So far, all my lab tests have been within normal range, which is good.

Hopefully the seas calm down and we can turn the engine back on to continue heading towards Plan A’s uncharted waters. I’d rather keep going that direction than continue being stalled at sea. If my ship keeps taking damage though then we’ll have to figure out an alternative route.

Regardless, when I decided to go with experimental treatments, this was an aspect of what “experimental” meant. The reality is often more difficult than the idea, but the most important thing I can do is to try to maintain a good quality of life throughout this process. In the end, that’s what this is all about.

When I know more, I’ll share updates soon.

With love,

Jeremy

6 Replies to “Rough Seas: Confronting the “experimental” aspects of experimental treatment”

  1. Keep charting those bumpy waters! Easy to say, but you are my hero, and I have never met you!
    I’m keeping you in my thoughts and prayers, and I am far from religious.
    Love ,
    Bev Koplan

    Like

  2. Just found your blog. My sister was diagnosed with Anaplastic Oligodendroglioma Nov 2017. She had a craniotomy in Dec, followed by radiation, & is currently doing chemo (Temodar).

    She is having cramping in her legs. They are tapering her steroid, and she is down to 3mg per day. Your comments make me wonder about her steroid taper & cramping.

    Like

    1. Hi Ginny,

      I’m sorry to hear about your sister’s diagnosis and treatment ordeal. Thank you though for sharing her story. I am not a doctor, so please take this with a grain of salt, but I am still tapering my steroid and I have had associate leg cramping each time I taper. It is good to bring up these symptoms with your sister’s doctor so that they are aware of what she is experiencing. I keep a symptom journal of everything I feel. I mark the date and description of the symptom so that when I see my doctor, I don’t forget everything that has been going on.

      Wishing all the best for your sister, you, and your family. Thanks for reaching out.

      Best,
      Jeremy

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s